I know I am not alone on this forum in saying that the side effects of anticonvulsant medications destroy quality of life. As someone who prefers a natural lifestyle, I hate them even more. My quick epilepsy history - febrile as infant (~6 mos,) grand mal shortly after onset of menstruation in 2001, lived unmedicated with simple partial seizures (definitely "catamenial" or linked to my menstrual cycle), until very unexpectedly another tonic-clonic in 2011.
MD put me on topamax and I realized very quickly that I was unable to speak on the medication. Changed to Keppra 750mg BID which I have been on ever since. I have had zero seizures on the medication, not even the small simple partial seizures I was used to. HOWEVER, I became uncoordinated, unable to focus, moody, and "magically" developed vision problems and eczema - two major health issues that I NEVER had before. I brought these concerns to two neurologists - neither one really said or did anything at all. I was referred to an optometrist and dermatologist. I will forever be angry at myself for not fighting more at that time.
Fast forward to now (about 3 years later), and my symptoms not only persist, but are WORSENING. This "eczema" is moderately controlled with a steroid cream, but the area that it covers and the symptoms themselves are growing and worsening. MY BODY HATES THIS STUFF AND SO DO I. I am a dual-Master's student and I need my best head on my shoulders.
Doing my own research, I find "correlations" that cannot be under rug swept. This information is valuable especially since my seizures are so hormonally linked.
IN SUMMARY: Estrogen increases neuronal excitability. Progesterone decreases neuronal excitability. Calcium uptake is higher during periods of low progesterone. Magnesium acts as a natural calcium channel blocker, offsetting the excitatory influence of calcium. When progesterone increases or is higher, magnesium increases as well. I find it to be no coincidence that my seizure-risk-time occurred one week prior to menstruation up until about 5 days into it - the times during which progesterone falls and calcium increases. I am thinking that magnesium might be the ultimate godsend.
Please note that these pathways are involved in male epilepsy as well. Scholarly references I used below.
SOME REFERENCES USED:
Any thoughts? Has anyone else ditched the meds and played with the magnesium link?
Best to all affected by this disorder and its grave mismanagement by medical professionals.